Your patient gets this rash, what’s the diagnosis?

Two weeks after being started on carbamazepine, the patient develops this rash associated with itching and facial swelling. What’s the diagnosis? (Hint: look at the complete blood count differential)

DRESS

This patient has drug reaction with eosinophilia and systemic symptoms (DRESS). DRESS is an immune response seen most commonly with certain drugs including anticonvulsants (lamotrigine, carbamazepine and phenytoin) and allopurinol. The diagnosis is usually made with a rash (such as in the picture) combined with eosinophilia and end-organ dysfunction (renal failure, transaminitis or lung involvement). Many other organs can be less commonly affected.

Treatment involves first stopping the offending drug then steroids if there is any end-organ involvement such as renal failure.

This patient had mild renal failure and liver involvement. He was started on steroids and saw an improvement in the first couple days. Interestingly, you see that this patient’s rash is worse in sun exposed regions including where he wore his watch. Often times sun hypersensitivity should make you think of other diagnoses such as lupus. However, this patient had no other signs or lab findings to suggest this.